What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 17, 2:53 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Mar 17, 2:53 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
353 PM EDT Wed Mar 17 2021
...Afternoon Forecast Discussion...
.SHORT TERM /Tonight through Thursday Night/...
Current radar imagery shows the hybrid quasi-wedge, stationary
front turning into a warm front as it lifts northward. This
baroclinic zone had been separating the majority of the forecast
area from the warm, moist sector of the surface low-pressure
system that is now centered over the Ozarks Plateau. Within this
warm, moist sector, as evident with current radar imagery in
MS/AL, conditions are ripe for discrete supercells capable of the
full array of severe weather phenomena, including strong, long-
track tornadoes. As the warm front lifts northward 60 degree
dewpoints will flood into the region, priming it for surface based
convection later this afternoon in far west and northwest Georgia
this afternoon and tonight, then the rest of the forecast area
tomorrow morning. However, temperatures have been depressed
compared to areas further west resulting in far less SBCAPE within
the forecast area, compared to further west. As these cells push
into the cooler Georgia airmass they will begin to lose intensity
and transition to elevated storms, but the diving line is still
unclear and will be evolving throughout the evening. The threat is
enough for some concern for tornadic supercells to bleed into
portions of the forecast area, bringing the threat of severe
weather with them as they cross into the warning area. Regardless,
enough elevated instability exists for some storms to pack a
punch once moving into NW GA in the evening hours. Additionally,
heavy rainfall is expected in NW Georgia where several rounds of
thunderstorms where storm total QPF is expected to exceed 2 inches
in some locations, with locally higher amounts possible.
Late tonight and early Thursday morning, a cold front will begin
pushing into the forecast area. This cold front will stem from the
occluded low pressure system pushing into the mid-Mississippi River
Valley, and with it, a quasi-linear convective system with potential
embedded supercells will begin pushing through the forecast area.
Ahead of the storms, a classic high-shear low CAPE environment
will await with a lagging upper-level shortwave boosting 0-500mb
bulk shear to 60-70kts, low-level 0-1km SRH near 300-450+ m2/s2,
and recovering surface-based CAPE between 500-1000 J/kg in the
morning, but climbing throughout the late morning. Indicated by
STP values via the HREF along with Updraft Helicity tracks, this
environment will have the potential for several tornadoes
embedded within the line of storms, widespread damaging winds
gusts, severe hail and locally heavy rainfall. This line of storms
is expected to push through the Atlanta metro between 5-11 AM
from west to east.
As the line of storms pushes into the eastern warning area
through the late morning and afternoon, temperatures and surface-
based instability will begin to rise, further increasing the
threat for severe weather with storms further having the potential
for strong, long-track tornadoes, damaging winds, and large hail
as long as storms remain rooted to the baroclinic zone and do not
surge too far out ahead of the surface based forcing, which is
still a question that remains unanswered at this time. By mid-
afternoon the line of storms are expected to finally push out of
the warning area and conclude the severe threat.
Thiem
.LONG TERM /Friday through Wednesday/...
Relatively calm weather is expected through the long term.
Following the active weather through the short term, low pressure
will slide over the Carolinas by Friday morning, with some wrap
around moisture returning low-end PoPs to northeast Georgia.
Secondary cold-front will push through the state late Friday into
Saturday, but with limited moisture from which to draw from,
anticipate impacts to be largely restricted to increased cloud
cover. For now, have opted to exclude any light rain potential. This
frontal passage will reinforce the dry air mass over the state, with
cool and sunny conditions prevailing late Saturday.
Dome of high pressure will control the region through early Tuesday
as next shortwave approaches the region. Extended models differ on
timing and intensity of this system, but for now, have opted for a
middle-ground approach to the grids with slight chance to chance
rain beginning Tuesday.
Temperatures through the extended won't have the warm Spring-time
feel, at least initially. Expect temperatures Friday to warm into
the upper 50s and 60s, with slightly cooler conditions Saturday
behind the secondary front. Warmer temperatures are expected Sunday
through Tuesday. Lows over the weekend could drop into the mid 30s
for a large portion of the area, but we should be dry enough to
avoid anything areas of frost.
31
&&
.AVIATION... 18Z Update... Widespread IFR/LIFR cigs will persist
into the night with SCT SHRA/TSRA at TAF sites through the 02-06Z
tonight, and patchy fog expected after potential RA through the
early morning. Winds will stay out of the SE through the evening
at 4-10kts with IFR/LIFR cigs at northern sites and improving cigs
at southern sites filling back in with MVFR by 06Z. A line of
severe thunderstorms is then expected to move through the forecast
area from 09-16Z from WNW to ESE, with winds quickly shifting to
SW-W with strong wind gusts possible. Behind the line, skies are
expected to begin break to SCT with gusty WSW winds up to
15g25kts.
//ATL Confidence...18Z Update...
Low-Medium on VSBYs overnight.
Medium on evening SHRA/TSRA
Medium-High on CIGS and morning +TSRA.
High on all other elements.
Thiem
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 58 72 46 64 / 90 90 5 10
Atlanta 60 68 46 59 / 90 90 5 5
Blairsville 55 65 42 54 / 100 90 30 20
Cartersville 60 67 44 58 / 100 80 10 10
Columbus 65 71 46 62 / 90 80 5 0
Gainesville 55 69 45 60 / 100 100 5 10
Macon 62 75 45 66 / 50 90 0 5
Rome 60 65 45 59 / 100 60 10 5
Peachtree City 62 68 45 60 / 90 90 5 5
Vidalia 63 76 48 67 / 30 90 20 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Thiem
LONG TERM....31
AVIATION...Thiem
Hazardous weather outlook, Mar 17, 10:46 AM EST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1146 AM EDT Wed Mar 17 2021
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1146 AM EDT Wed Mar 17 2021
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Scattered to numerous strong to severe storms are expected late
today through tonight with an approaching strong disturbance and
frontal system. While there is some potential for severe storms as
early as this afternoon, the primary risk will likely be with an
area of storms pushing eastward late tonight into Thursday
morning. The main threats will be tornadoes (some of which could
be significant or longer tracked), damaging winds over 60 mph,
large hail, and flash flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Scattered to numerous strong to severe storms are expected to push
eastward across portions of north and central Georgia Thursday
morning and likely exiting east central Georgia by Thursday
afternoon. The main threats will be tornadoes (some of which could
be significant or longer tracked), damaging winds over 60 mph,
large hail, and flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotters should be prepared for activation tonight through
Thursday across north and central Georgia. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Mar 17, 3:45 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
445 PM EDT Wed Mar 17 2021
GAZ001-002-172115-
Walker GA-Dade GA-
445 PM EDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR WALKER AND DADE COUNTIES UNTIL
515 PM EDT...
At 444 PM EDT...a strong thunderstorm was over Sulpher Springs, or 11
miles south of Trenton...moving northeast at 35 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Trenton, Chickamauga, Lookout Mountain, Rising Fawn, Noble, Wildwood,
Fairview, Chattanooga Valley, New England, Morganville, Hooker,
Cloudland Canyon State Park, Cooper Heights and Rock Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3498 8527 3486 8526 3486 8520 3481 8520
3462 8553 3484 8558 3498 8544
TIME...MOT...LOC 2044Z 224DEG 31KT 3472 8555
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Mar 17, 4:26 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
526 PM EDT Wed Mar 17 2021
GAZ091-092-102>104-172200-
Schley GA-Stewart GA-Sumter GA-Marion GA-Webster GA-
526 PM EDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCHLEY...SOUTHEASTERN
STEWART...NORTHWESTERN SUMTER...SOUTHEASTERN MARION AND WEBSTER
COUNTIES UNTIL 600 PM EDT...
At 525 PM EDT...a strong thunderstorm was over Kimbrough, or near
Preston...moving northeast at 30 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Americus, Ellaville, Preston, Richland, Plains, Weston, Putnam,
Kimbrough, La Crosse, Draneville, Leveretts, Friendship, Church Hill,
Centerpoint, Dumas and Walls Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3192 8467 3202 8477 3230 8442 3226 8422
3208 8423 3192 8456
TIME...MOT...LOC 2125Z 233DEG 27KT 3201 8463
HAIL...0.25IN
WIND...40MPH